Life-Saving Narcan on Campus to Respond to Opioid Overdoses
By Crystal Thomas
Special to Live Wire
The use of the FDA approved drug Naloxone, better known as Narcan, is spreading rapidly throughout university and college campuses. The medication used to block the effects of opioid overdose was once only used at hospitals and on ambulances but now first responders on campuses throughout Connecticut will all be carrying Narcan Nasal Spray.
Some campuses, including Manchester Community College, have had it since earlier this year, and the rest will have it by the end of the year, according to a press releases from the Board of Regents for Higher Education, which governs Connecticut’s four state colleges, 12 community colleges and Charter Oak, an online college. Universities will receive four doses a semester and community colleges will receive two and the doses will be replenished as they are used.
MCC has not yet used any of its doses, said Lt. Mike Davis, head of the MCC Police Department, adding that he is pleased to have Narcan on campus.
“It’s a wonderful drug that everyone can administer,” he said. “Not only doctors can save lives, it’s beautiful.”
Narcan is most effective when it is administered at the first sign of an opioid overdose. The signs include unusual sleepiness, no response to attempts to awaken like yelling in a loud voice, breathing problems and pinpoint pupils. Each container of Narcan only contains one dose of medicine per person. To administer it, lay the afflicted person on their back, tilt their head upward and insert the nasal spray through the nostril. You do not need to be certified to use the spray. The active ingredient is naloxone hydrochloride, which is used to block the effects of opioids within a half hour to an hour after the overdose is taken. Narcan takes effect within five minutes.
There are no side effects to the usage of Narcan but there is a downside, said Davis.
“Once we administer it, they come right back seeming okay but upset because we ruined their high,” he said.
Shawn Lang, who is deputy director of AIDS CT, helped lead the effort to get the life-saving drug on CSCU campuses.
“Unfortunately, I have many years of experience and have seen the positive impact Narcan can have on people’s lives,” he said. “I really appreciate how quickly CSCU leadership responded to make Narcan available to students. Although I hope there never comes a time when they need it, sadly, it’s best to be prepared for any emergency.”
The school procedure after using Narcan is that the first responder has to stay with the victim until the paramedics come or in case they have to give a second dose because the first one has worn off or not taken full effect.